Alert archive / Massachusetts / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jul 25, 2021, 7:52 PM EDT for Hampden County, Massachusetts. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2021, 7:52 PM EDT (23:52 UTC)
- Expired
- Jul 25, 2021, 8:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Boston/Norton, MA
County Hampden County, MA
The radar
The Albany radar (KENX), 101 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 429 m²/s²
- 0-3 km storm-relative helicity
- 504 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834
WWUS81 KBOX 252352
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
752 PM EDT Sun Jul 25 2021
MAZ008>011-260030-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
752 PM EDT Sun Jul 25 2021
...A STRONG THUNDERSTORM WILL AFFECT WESTERN HAMPSHIRE, CENTRAL
HAMPSHIRE, WESTERN HAMPDEN, AND CENTRAL HAMPDEN COUNTIES...
At 752 PM EDT, Doppler radar was tracking a strong thunderstorm near
Becket, or 13 miles southeast of Pittsfield, moving southeast at 25
mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Westfield, Holyoke, Easthampton, Southwick, Southampton, Huntington,
Russell, Westhampton, Granville, Chester, Blandford, Montgomery,
Middlefield and Tolland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4225 7263 4203 7278 4214 7307 4215 7303
4227 7300 4231 7300 4231 7303 4233 7306
4237 7307
TIME...MOT...LOC 2349Z 295DEG 21KT 4229 7313
$$
Gaucher/BelkWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 25, 3:44 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 25, 3:44 PM EDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
344 PM EDT Sun Jul 25 2021
.SYNOPSIS...
Cold front slides through much of southern New England tonight.
Should see any shower/storms taper off across the interior, but
there may be some scattered activity along and south of the south
coast until late. High pressure brings fair and humid weather to
start the work week. Unsettled pattern returns with the risk
for showers and a few thunderstorms each afternoon and evening
Tuesday into Friday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Highlights
* Any showers/storms come to an end for much of the region
during the evening. The only exception is the south coast
where activity may linger until late.
* Skies clear from northwest to southeast with patchy radiation
fog developing.
Shortwave trough over southeast Ontario/southern Quebec lifts
into northern New England/Nova Scotia late. During this time a
mid level ridge builds into the western/central Great Lakes. At
the surface a cold front will slide through much of southern New
England and behind it high pressure nudges in.
Should see any showers/storms across the interior coming to an
end during the evening. The cold front will slide into the south
coast, which will be the focal point for the shower/storm risk
into late tonight, which will couple with a SW/WSW 925 hPa low
level jet. Still could have a strong storm across western MA/CT
as things are winding down. This is where the latest SPC
Mesoanalysis shows around 1000-1500 J/kg of MLCAPE with DCAPE of
500-1000 J/kg and effective shear of 30-40 kts. The main
limiting factors of things being more widespread is the very dry
air aloft and poor mid level lapse rates. Given this have
capped precipitation chances at slight chance to chance except
for farther offshore where the low level jet core is located.
The south coast is also where a PWAT plume of 1.5-1.75 inches is
pushing further offshore as the cold front slides in. This is
still toward the 75th-90th percentile for CHH per SPC Sounding
Climatology, so could have some heavy downpours.
Behind the cold front skies will clear and winds become
relatively light as they shift to the west. Given this setup and
recent rainfall have added radiation fog to a good portion of
the interior. The risk is highest across the typical radiator
spots and it isn't out of the question it could be dense at
times. Held off from bringing visibilities down too low as am
not certain how quickly skies will clear. Overnight lows
generally in the 70s.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Highlights
* Any radiation fog lifts during the morning. Mostly sunny with
high pressure in control through Monday, though there could be
some fair weather cumulus across the interior.
* Mostly clear skies across southern New England Monday night
with light winds.
Mid level ridge remains in place over the central Great Lakes
and builds into the eastern Great Lakes by late Monday night.
Aloft we remain under cyclonic flow and there is a weak
shortwave digging in on Monday and lifting offshore Monday
night. At the surface expect high pressure to remain in control.
Monday and Monday night...
Dry and quiet weather expected through this period with high
pressure in control. Did nudge sky cover toward the latest HREF,
which does indicate some fair weather cumulus development
during the afternoon. Makes sense given how dry the air is
aloft, but will have the shortwave digging in and temperatures
at 500 hPa between -15 to - 10 degrees Celsius. Should see any
of the cumulus dissipate late in the day/evening due to the loss
of heating.
Should be quite mild on Monday with W to WNW flow at 925 hPa.
This will bring some downsloping with 925 hPa temperatures
between 20-24 Celsius. Went with the 75th percentile of
guidance, which results in high temperatures generally in the
80s. However, there will likely be some low 90 degree readings
in the Merrimack and CT River Valley. Monday night low
temperatures will generally be in the 60s across southern New
England.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...
* Periodic rain and thunderstorm chances Tuesday into Friday
* Near to slightly above normal temperatures Tuesday, then trend
below normal Wednesday through next weekend
Details...
The details of this portion of the forecast will greatly rest
upon the location of various fronts around southern New
England. When our region is on the warmer side of these fronts,
that will be when we have our risk for showers and
thunderstorms. Currently expecting a cold front to approach from
the west Tuesday afternoon. This front should stall just to our
south Wednesday morning, before returning as a warm front
Thursday. Another cold front should pass by sometime Friday,
leading to drier weather for most of next weekend. The wettest
period looks to be Thursday at this time, ahead of the second
cold front. High pressure should move past our region this
weekend to our southwest. So, we will not truly see the full
subsidence from this feature.
Temperature-wise, Tuesday looks like the only above normal day
during this upcoming week. Thereafter, temperatures likely to
remain below normal into next weekend.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through 00Z...High confidence.
Mixture of MVFR to borderline MVFR ceilings across the region.
Showers have moved offshore and expect most areas to remain dry
for the afternoon. Could have isolated to scattered showers and
perhaps some thunderstorms. The risk of thunder is highest
across western MA into CT, which is where I have included a VCTS
in the TAF. Elsewhere there is a shower risk, but given the
drier air moving in aloft and the latest CAM guidance have
really cut back on the shower mention. Have only included where
confidence is higher for showers being nearby. South to
southwest winds at 10-15 kts with gusts of 20-25 kts.
Tonight...High confidence in trends, moderate in timing.
Will see improving ceilings and visibilities for northwest to
southeast in wake of the cold front. There is a risk of showers
with isolated thunderstorms along the south coast until just
after midnight.
The clear skies with relatively light winds and recent
precipitation should result in patchy fog development,
especially at the typical radiators. Have visibilities generally
in the MVFR to IFR range, but there could be some spotty LIFR.
Monday...High confidence.
Patchy radiation fog lifts during the morning and conditions
improve to VFR as high pressure builds in. This will bring light
winds and should see some fair weather CU develop across the
interior with bases around 5-7 kft.
Monday night...High confidence.
VFR with light westerly winds. Not out of the question there
could be some stratus/fog along the south coast, but confidence
low at this point.
KBOS TAF...High confidence in TAF. Low chance of a shower and
thunderstorm this afternoon into the evening. Confidence too low
in the coverage to include in the latest update the risk is
higher west of ORH.
KBDL TAF...High confidence in TAF. Scattered showers and
perhaps a thunderstorm or two this afternoon into the evening.
If a stronger storm develops it could bring gusty winds if it
passes over the terminal.
Outlook /Tuesday through Friday/...
Tuesday: VFR. Chance SHRA.
Tuesday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, isolated TSRA.
Wednesday through Wednesday Night: VFR. Chance SHRA.
Thursday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA, slight chance TSRA.
Thursday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA, isolated TSRA.
Friday: VFR. Breezy. Slight chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Small Craft Advisories remain in effect, but conditions will be
improving tonight through Monday.
Tonight...High confidence.
Southerly winds to start at 10-20 kts with gusts of 20-30 kts.
Will see winds shift more SW/WSW and weaken as a cold front
moves in. Anticipate scattered showers and perhaps a few
thunderstorms with the risk being highest across the southern
waters. Seas 4-6 feet across the southern and outer eastern
waters. The eastern waters will see seas diminishing to 2-4 feet
late.
Monday and Monday night...High confidence.
Winds less than 15 kts across all waters. Seas remain near 5
feet across the southern outer waters through much of the day,
but should fall below 5 ft by the evening. Elsewhere seas 1-4
ft.
/Outlook /Tuesday through Friday/...
Tuesday: Winds less than 25 kt.
Tuesday Night: Winds less than 25 kt. Chance of rain showers,
isolated thunderstorms.
Wednesday: Winds less than 25 kt. Chance of rain showers.
Wednesday Night: Winds less than 25 kt. Slight chance of rain
showers.
Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.
Thursday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers, slight chance of thunderstorms.
Friday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers.
&&
.HYDROLOGY...
No active river flood warnings are in effect for rivers and
waterways across southern New England.
However, after having a tremendous amount of rainfall from early
to mid July, many rivers and streams are running much higher
than normal. This is resulting in swift currents that would not
typically be seen in the summer. These swift currents can catch
those swimming or tubing/kayaking on area waterways off guard.
There have been 3 total reports of drownings in the last week on
the Farmington River in CT and Squannacook River in MA given
the higher than usual flows and swift currents.
Through the weekend, those with interests swimming, tubing or
kayaking on area rivers and waterways should be aware that swift
currents due to high flows are occurring. This can result in
dangerous conditions, and it is generally discouraged to swim,
inner-tube, or kayak until flows decrease.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 AM EDT Monday for ANZ231-232.
Small Craft Advisory until 11 PM EDT this evening for ANZ233-
234-250-251.
Small Craft Advisory until 8 PM EDT this evening for ANZ230-
236.
Small Craft Advisory until 8 AM EDT Monday for ANZ235-237.
Small Craft Advisory until 10 PM EDT Monday for ANZ254>256.
&&
SYNOPSIS...Belk/BL
NEAR TERM...BL
SHORT TERM...BL
LONG TERM...Belk
AVIATION...Belk/BL
MARINE...Belk/BL
HYDROLOGY...StaffHazardous weather outlook, Jul 25, 4:33 PM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 PM EDT Sun Jul 25 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-262045- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 433 PM EDT Sun Jul 25 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-262045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 PM EDT Sun Jul 25 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 25, 7:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
752 PM EDT Sun Jul 25 2021
MAZ008>011-260030-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
752 PM EDT Sun Jul 25 2021
...A STRONG THUNDERSTORM WILL AFFECT WESTERN HAMPSHIRE, CENTRAL
HAMPSHIRE, WESTERN HAMPDEN, AND CENTRAL HAMPDEN COUNTIES...
At 752 PM EDT, Doppler radar was tracking a strong thunderstorm near
Becket, or 13 miles southeast of Pittsfield, moving southeast at 25
mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Westfield, Holyoke, Easthampton, Southwick, Southampton, Huntington,
Russell, Westhampton, Granville, Chester, Blandford, Montgomery,
Middlefield and Tolland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4225 7263 4203 7278 4214 7307 4215 7303
4227 7300 4231 7300 4231 7303 4233 7306
4237 7307
TIME...MOT...LOC 2349Z 295DEG 21KT 4229 7313
Gaucher/BelkNearby
Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.